Alert archive / Alabama / Tornado Warnings in 2024

Tornado Warning 40, NWS Tallahassee, FL

March 9, 2024Henry County, Alabama; Clay County, Georgia

NWS Tallahassee, FL issued this tornado warning at Mar 9, 2024, 2:21 AM CST for Henry County, Alabama; Clay County, Georgia. It was in force for 8 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2024, 2:21 AM CST (08:21 UTC)
Expired
Mar 9, 2024, 2:29 AM CST
In force
8 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Henry County, AL, Clay County, GA

The radar

The Ft Rucker radar (KEOX), 46 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 2:05 AM CSTTornado WatchSPC4 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2024-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2024-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

942 
WFUS52 KTAE 090821
TORTAE
ALC067-GAC061-090845-
/O.NEW.KTAE.TO.W.0040.240309T0821Z-240309T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
321 AM EST Sat Mar 9 2024

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  East central Henry County in southeastern Alabama...
  Southwestern Clay County in southwestern Georgia...

* Until 345 AM EST/245 AM CST/.

* At 321 AM EST/221 AM CST/, a severe thunderstorm capable of
  producing a tornado was located near Fort Gaines, moving east at 45
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Fort Gaines around 325 AM EST.

Other locations impacted by this tornadic thunderstorm include
Bellville, Shorterville, Walter F. George Lock And Dam, and Zetto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

&&

LAT...LON 3162 8494 3162 8490 3152 8490 3152 8517
      3161 8519 3164 8494
TIME...MOT...LOC 0821Z 258DEG 38KT 3157 8511 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

42-DVD
1 follow-up statement
303 
WWUS52 KTAE 090829
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
329 AM EST Sat Mar 9 2024

ALC067-GAC061-090839-
/O.CAN.KTAE.TO.W.0040.000000T0000Z-240309T0845Z/
Henry AL-Clay GA-
329 AM EST Sat Mar 9 2024

...THE TORNADO WARNING FOR EAST CENTRAL HENRY AND SOUTHWESTERN CLAY
COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 AM EST/1000 AM CST/ for
southeastern Alabama...and southwestern Georgia.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

&&

LAT...LON 3162 8494 3162 8490 3152 8490 3152 8517
      3161 8519 3164 8494
TIME...MOT...LOC 0827Z 258DEG 38KT 3159 8501 

$$

42-DVD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Mar 8, 11:47 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Mar 8, 11:47 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1247 AM EST Sat Mar 9 2024

...New AVIATION...

.NEAR TERM...
(Through Saturday)
Issued at 359 PM EST Fri Mar 8 2024

Forecast continues to remain challenging this evening and into
Saturday as two waves of weather move through the forecast area. The
main concerns with these waves continues to revolve around a heavy
rain threat, and a severe threat.

The first wave of storms is likely where the heavy rain threat will
be greatest. As the first wave moves through tonight, we'll begin to
see widespread showers and storms moving in from the west later this
afternoon and into the evening hours. These will progress east and
northeast through the evening and the very early part of Saturday
morning. The main concerns about these showers revolve around where
a warm front will setup overnight. The hi-res consensus has the
front setting up just north of Houston/Geneva counties this evening
and stretches it east-northeast into central Georgia. Above normal
precipitable waters and the warm front being oriented nearly
parallel to the mean mid-level flow could yield training storms
tonight and into early Saturday morning. Higher end rainfall amounts
with this first wave could approach 3 to 5 inches with localized
higher amounts. Additionally, with favorable low-level shear and a
strong low level jet developing, a damaging wind and/or tornado
threat exists as well, but that will largely be dependent any storms
being able to become surface based in the vicinity of the warm
front. With this update we did expand the flood watch south into
Houston, Geneva, and Early counties as hi-res guidance continued a
recent trend of shifting south since the overnight update.
Additionally, it should be noted that uncertainty still remains
fairly large as some guidance have these higher rainfall amounts
extensively across southeast Alabama and even along the AL/FA border
in the Panhandle. While we think those scenarios remain the
outliers, the slight risk for extensive rainfall was shifted south
this update to accommodate the increased risk for excessive rainfall
across southeast Alabama.

As this first wave lifts out late tonight after midnight central
time, steady rain and showers will continue, especially along/north
of the boundary as it slowly slides north, but we'll likely see a
reduction in intensity and coverage until the next wave associated
with the cold front moves in during the day. This next wave will
likely bring a lower heavy rain threat, largely due to the warm
front boundary finally moving inland, and the possibility of drier
air in the mid-levels moving in and reducing coverage. However,
storms should begin to redevelop ahead of the front has instability
redevelops Saturday morning and early afternoon. There will be
enough deep layer shear to support isolated to scattered severe
storms as the wave moves through with the primary severe hazard
being isolated damaging wind gusts and some hail given the steeper
mid-level lapse rates. A few tornadoes are possible as well given
the sufficient low-level shear in place as a broken line of storms
moves through the forecast area. By the late afternoon storms should
begin to move out of the area with the severe threat diminishing
across the southeast Big Bend by the evening hours.

&&

.SHORT TERM...
(Saturday night through Sunday night)
Issued at 359 PM EST Fri Mar 8 2024

With the last of the front moving through south central Georgia and
the FL Big Bend Saturday evening, we'll see a drier air mass begin
to move into the region throughout Saturday night into Sunday. Dew
points are expected to plunge from the mid to upper 60s on Saturday
to the mid to upper 30s by Sunday afternoon. As a result, we'll be
dry and cloudy throughout Sunday. Cooler temps return Sunday night.

Expect overnight temps generally in the mid 40s to mid 50s with
daytime highs generally in the mid 60s to low 70s.

&&

.LONG TERM...
(Monday through Thursday)
Issued at 359 PM EST Fri Mar 8 2024

It'll be quiet through most of the long term until midweek when a
ripple across the 500mb flow moves across the central Gulf. This
will induce a weak Gulf low that moves across the NE Gulf. With
moisture return being weak and instability mostly remaining
offshore, not much is expected to come from this system. Some wrap-
around or overrunning rain is possible but severe chances are near
nil. Our coastal FL counties may experience a few rumbles of thunder
as dew points just barely reach 60 degrees along the coast.

Expect daytime highs generally in the 70s with overnight lows
initially in the 40s, warming up into the mid 50s to low 60s by
Thursday morning.

&&

.AVIATION...
(06Z TAFS)
Issued at 1247 AM EST Sat Mar 9 2024

Conditions will continue deteriorating across all sites
this evening with KDHN and KABY receiving TSRA first. All sites will
see IFR/LIFR CIGs throughout the period. Currently, sea fog and LIFR
ceilings are impacting KECP and will need more monitoring through
the evening. All sites will experience thunderstorms through the
afternoon hours, clearing up in the late afternoon to evening as a
cold front pushes through. Gusts ranging from 20-30kts are possible
at all sites outside of thunderstorms.

&&

.MARINE...
Issued at 359 PM EST Fri Mar 8 2024

A cold front will sweep across the waters throughout Saturday. In
advance of the front, fresh to possibly strong southeast breezes
today will become southerly and southwesterly tonight and Saturday
morning. An organized line of thunderstorms will precede the front
on Saturday, posing a strong wind, waterspout, and lightning threat.
The front will be followed by a shift to strong northwest and
northerly breezes on Saturday night and Sunday morning. High
pressure will move by to the north early next week, causing
northerly winds to clock around to being easterly through midweek.

&&

.FIRE WEATHER...
Issued at 359 PM EST Fri Mar 8 2024

Widespread wetting rains begin in earnest this evening across
southeast Alabama and southwest Georgia then overspread the area
through Saturday. Decreasing clouds can be expected for Sunday
into the next work week. There are no significant fire weather
concerns.

&&

.HYDROLOGY...
Issued at 359 PM EST Fri Mar 8 2024

The main hydrological forecast update with this package was
extending the Flood Watch across all of our SE AL counties, and
northern two rows of GA counties, tonight through early Saturday
afternoon to account for the possibility of the heavy rainfall axis
shifting more south than what is currently projected. Although much
of the model guidance maintains a "bullseye" of highest rain amounts
over Central AL/GA, hard-to- predict mesoscale dynamics are likely
to play a crucial role in determining where bands of training
convection ultimately set up.

Adjustments to the QPF in collaboration with our neighbors show 2-4
inches in the Watch area, but some of those locations could see
locally 4 to 5 inches, especially if the warm front sets up there.
Regardless of the placement of the heaviest rain, we will begin to
see rivers rise. Even if the highest amounts end up falling to our
north, we'll see rises along the ACF basin and perhaps even the Pea-
Choctawhatchee basin. Kinchafoonee at Dawson is current forecast to
reach minor flood stage late on Sunday into Monday. The Flint River
at Albany is also expected to reach minor flood late Tuesday into
Wednesday.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   78  54  68  46 /  90  20   0   0
Panama City   75  52  67  47 /  80  10   0   0
Dothan        77  48  63  42 /  60  10   0   0
Albany        78  49  64  41 /  80  10   0   0
Valdosta      78  53  67  44 /  80  30   0   0
Cross City    79  57  72  44 /  70  50   0   0
Apalachicola  73  54  67  48 /  90  20   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday evening for FLZ108-112-114-
     115.

GA...Flood Watch through this afternoon for GAZ120>131-142.

AL...Flood Watch through Saturday afternoon for ALZ065>069.

GM...Small Craft Advisory until 9 AM CST Saturday for GMZ750-752-770-
     772.

&&

NEAR TERM...Dobbs
SHORT TERM...Oliver
LONG TERM....Oliver
AVIATION...Worster
MARINE...Oliver
FIRE WEATHER...Scholl
HYDROLOGY...Oliver

In the hours before

Special weather statement, Mar 9, 1:14 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
114 AM CST Sat Mar 9 2024

ALZ065-066-090745-
Dale AL-Coffee AL-
114 AM CST Sat Mar 9 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DALE AND
NORTHEASTERN COFFEE COUNTIES THROUGH 145 AM CST...

At 114 AM CST, Doppler radar was tracking a strong thunderstorm near
New Brockton, or near Elba, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elba, Fort Novosel, Ozark, Enterprise, Newton, New Brockton, Ariton,
Mixons Crossroads, Hunt Field, Waterford, Dill, Hooper Stage Field,
Camp Humming Hills, Arguta, Clintonville, Wise Mill, Dale County
Lake, Marley Hill, Camp Alaflo Bsa, and Arcus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3133 8603 3151 8606 3161 8557 3134 8558
TIME...MOT...LOC 0714Z 262DEG 38KT 3144 8596

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 12:27 AM CSTFlash Flood WarningTAECoffee, Dale, Henry7 hr
Mar 9, 1:14 AM CSTSpecial Weather StatementTAECoffee, Dale31 min
Mar 9, 1:17 AM CSTSevere Thunderstorm WarningTAECoffee, Dale58 min
Mar 9, 1:38 AM CSTSevere Thunderstorm WarningTAEHenry67 min
Mar 9, 1:38 AM CSTTornado WarningTAEDale, Henry31 min
Mar 9, 2:08 AM CSTFlash Flood WarningTAECoffee, Dale5 hr
Mar 9, 2:37 AM CSTFlash Flood WarningTAEGeneva, Henry, Houston5 hr
Mar 9, 3:27 AM CSTSpecial Weather StatementTAEGeneva48 min
Mar 9, 3:28 AM CSTSpecial Weather StatementTAEDale32 min
Mar 9, 3:46 AM CSTRiver Flood WarningTAECoffee, Dale11 hr
Mar 9, 4:07 AM CSTSevere Thunderstorm WarningTAEGeneva38 min
Mar 9, 4:32 AM CSTSevere Thunderstorm WarningTAEHouston43 min
Mar 9, 4:48 AM CSTFlash Flood WarningTAEHouston4 hr
Mar 9, 5:14 AM CSTSevere Thunderstorm WarningTAEHouston91 min
Mar 9, 7:37 AM CSTRiver Flood WarningTAEDale59 hr
Mar 9, 10:33 AM CSTRiver Flood WarningTAEHenry51 hr
Mar 9, 10:34 AM CSTRiver Flood WarningTAEHouston63 hr
Mar 9, 12:34 AM CSTFlash Flood WarningTAEClay, Lee, Quitman, Randolph, Terrell7 hr
Mar 9, 3:02 AM CSTFlash Flood WarningTAECalhoun, Clay, Dougherty, Early5 hr
Mar 9, 3:58 AM CSTFlash Flood WarningTAEBen Hill, Irwin, Tift, Turner, Worth5 hr
Mar 9, 5:35 AM CSTSpecial Weather StatementTAEBen Hill, Irwin, Turner, Worth40 min
Mar 9, 5:53 AM CSTAreal Flood AdvisoryTAEDecatur, Miller, Seminole3 hr
Mar 9, 6:10 AM CSTSpecial Weather StatementTAEBen Hill, Irwin35 min
Mar 9, 6:18 AM CSTRiver Flood WarningTAELee5 days
Mar 9, 6:26 AM CSTRiver Flood WarningTAETerrell, Webster50 hr
Mar 9, 6:32 AM CSTSpecial Weather StatementTAEBerrien, Colquitt, Cook, Irwin, Tift43 min
Mar 9, 6:41 AM CSTSpecial Weather StatementTAEBerrien, Colquitt, Cook, Mitchell, Tift49 min
Mar 9, 6:43 AM CSTSpecial Weather StatementTAEDecatur, Seminole47 min
Mar 9, 7:25 AM CSTSpecial Weather StatementTAEBerrien, Colquitt, Cook, Decatur, Grady, Thomas50 min
Mar 9, 8:13 AM CSTSpecial Weather StatementTAEBerrien, Brooks, Cook, Grady, Lanier, Thomas32 min
Mar 9, 8:46 AM CSTSpecial Weather StatementTAEBerrien, Brooks, Cook, Lanier, Thomas44 min
Mar 9, 9:27 AM CSTSpecial Weather StatementTAEBrooks, Lanier, Lowndes48 min
Mar 9, 9:46 AM CSTSevere Thunderstorm WarningTAEBrooks, Thomas44 min
Mar 9, 10:22 AM CSTSevere Thunderstorm WarningTAEBrooks, Lowndes, Thomas38 min
Mar 9, 10:35 AM CSTRiver Flood WarningTAELee58 hr
Mar 9, 10:54 AM CSTSpecial Weather StatementTAELanier, Lowndes36 min
Mar 9, 11:01 AM CSTSevere Thunderstorm WarningTAEBrooks, Lanier, Lowndes44 min
Mar 9, 12:10 PM CSTAreal Flood AdvisoryTAELowndes3 hr

Nearby

Tornado Warnings in Alabama, 2024Tornado Warnings in Georgia, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.